Montana, 2009

Winter Storm in Montana, February 26 to 27, 2009

February 26 to 27, 2009 · NWS BYZ · 15 events in 15 counties and zones

A strong Pacific storm system moved across Southern Montana and Northern Wyoming during the afternoon hours of the 26th and continued through the late morning hours of the 27th. This system brought heavy snow to the Absaroka/Beartooth Mountains, as well as the plains of Southern Montana.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Pacific storm system moved across Southern Montana and Northern Wyoming during the afternoon hours of the 26th and continued through the late morning hours of the 27th. This system brought heavy snow to the Absaroka/Beartooth Mountains, as well as the plains of Southern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 26, 3:14 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 26, 3:14 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 AM MST THU FEB 26 2009

.SHORT TERM...VALID FOR TDY AND FRI...

JUST HAD SOME LINGERING SNOW SHOWERS ACROSS THE AREA EARLY THIS
MORNING ASSOCIATED WITH A WEAK SHORTWAVE CROSSING THE REGION. THE
PRECIPITATION ASSOCIATED WITH THE STRONG WAVE MOVING INTO SD THIS
MORNING PER WATER VAPOR IMAGERY HAD BECOME MUCH LIGHTER THAN IT WAS
LAST EVENING PER RADAR TRENDS AND IR IMAGERY. WILL KEEP LIKELY POPS
E AND S OF KBIL THIS MORNING TO COVER THE LINGERING SNOW SHOWERS.
WILL ALSO KEEP LIKELY POPS OVER THE NW ZONES AS PRECIPITATION AHEAD
OF NEXT SYSTEM WAS ALREADY ON RADAR OVER NW MT. PACIFIC UPPER LOW
WAS SEEN ON WATER VAPOR IMAGERY THIS MORNING MOVING ONSHORE IN THE
PACIFIC NW. AS THIS SYSTEM PUSHES E TODAY...IT WILL SPREAD UPPER
DIFLUENCE AND DEEP PACIFIC MOISTURE OVER THE WESTERN ZONES. IN
ADDITION...TIME-HEIGHT CROSS SECTIONS INDICATED DEEP INSTABILITY
ACCOMPANYING THE SYSTEM. THUS HAVE RAISED AFTERNOON POPS TO LIKELY
OVER THE WEST.

THE LATEST MODELS WERE IN GOOD AGREEMENT WITH A MORE SOUTHERLY TRACK
OF THE PACIFIC SYSTEM TONIGHT AND BROUGHT THE UPPER LOW INTO
NORTHERN WY. THE ACCOMPANYING 700 MB LOW WILL SKIRT THROUGH SOUTHERN
MT. THIS TRACK WAS FAVORABLE FOR MUCH OF THE AREA RECEIVING
SNOW...SO HAVE INCREASED POPS TO LIKELY OVER MOST OF THE AREA FROM W
TO E THROUGH THE NIGHT. USED HPC QPF AMOUNTS FOR TONIGHT AS THEY
REFLECTED A COMPROMISE BETWEEN THE MODELS. THE BEARTOOTH/ABSAROKA
MOUNTAINS WILL HAVE STRONG LIFT INTERSECTING THE FAVORABLE DENDRITIC
GROWTH ZONE TONIGHT...ESPECIALLY FROM 00Z TO 06Z. THERE WILL ALSO BE
DEEP INSTABILITY OVER THIS AREA. RESULT WILL BE HEAVY SNOW WITH
ACCUMULATIONS OF AROUND A FOOT IN SOME AREAS. WILL ISSUE A WINTER
STORM WARNING FOR THIS AREA BEGINNING THIS AFTERNOON AND GOING THRU
FRI MORNING. WHILE INSTABILITY AND AREAS OF STRONG LIFT WILL AFFECT
THE REMAINDER OF THE FORECAST AREA TONIGHT...THE FAVORABLE DENDRITIC
GROWTH ZONE WAS TOO HIGH IN THE ATMOSPHERE FOR HEAVY SNOW.
HOWEVER...ADVISORY SNOW AMOUNTS APPEARED POSSIBLE. LATER SHIFTS CAN
ISSUE AN ADVISORY IF MODELS CONTINUE TO SHOW A SIMILAR STORM TRACK.

MODELS BROUGHT THE UPPER LOW INTO ND BY 00Z SAT AND SHOWED
ASSOCIATED MOISTURE QUICKLY DECREASING FROM NW TO SE ACROSS THE AREA
ON FRI. HAVE ADJUSTED POPS TO REFLECT THIS SCENARIO. HAD HIGH CHANCE
POPS IN THE MORNING OVER MUCH OF THE AREA...THEN HAD CHANCE POPS
OVER SOUTH CENTRAL AND EASTERN ZONES IN THE AFTERNOON.

AS FOR TEMPERATURES...IT SHOULD WARM UP A BIT OVER SOUTHWESTERN
ZONES TODAY AHEAD OF THE APPROACHING WAVE. GOING FORECAST SEEMED
REASONABLE. WILL NOT HAVE A LARGE DIURNAL RANGE FROM TODAY THROUGH
TONIGHT AS CLOUDS THICKEN WITH THE UPPER LOW MOVING INTO THE AREA.
MADE ONLY SLIGHT ADJUSTMENTS TO MINS TONIGHT. WENT A LITTLE COOLER
FOR FRI WITH LINGERING PRECIPITATION FROM THE SYSTEM AND FRESH SNOW
COVER. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

SYSTEM WINDS DOWN FRIDAY NIGHT. IF WE DO RECEIVE A PERIOD OF
ACCUMULATING SNOWFALL THEN THERE APPEARS WE COULD HAVE SOME FOG
ISSUES FRIDAY NIGHT INTO SATURDAY WITH WEAK GRADIENTS AND
SUBSIDENCE FROM BUILDING RIDGE ALOFT. ONSET OF DOWNSLOPE WINDS MAY
PREVENT THIS FROM HAPPENING ALONG THE FOOTHILLS...BUT HAVE ADDED
MENTION OF FOG TO CENTRAL PARTS.

A PERIOD OF DRY AND WARMER WEATHER THEN IN STORE FOR THE WEEKEND
AS RIDGE BUILDS IN. WITH INCREASED DOWNSLOPE FLOW SHOULD SEE HIGHS
EASILY BACK INTO THE 50S ON SUNDAY. AS THIS HAPPENS ANOTHER RATHER
DEEP LOW WILL SET UP OFF THE PACIFIC COAST. PIECES OF ENERGY FROM
THIS LOW BEGIN TO KICK THROUGH THE NORTHERN ROCKIES MON. GFS
SUGGESTS SOME MODEST INSTABILITY WITH A MON AFTN WAVE...SO WOULD
BE SURPRISED IF THERE WAS NOT AT LEAST SOME LIGHT SHOWER ACTIVITY.
PATTERN GETS MESSIER THEREAFTER...BUT ALL MODELS SHOW A BREAKDOWN
OF THE RIDGE AND LOWER HEIGHTS TUE-THU...WITH A DEEPER TROF
POSSIBLE BY DAYS 7/8 OF NEXT WEEK. CONSIDERABLE MODEL SPREAD IN
THE DETAILS...AND FLOW MAY REMAIN DOWNSLOPEY...SO WILL KEEP WITH
JUST CLIMO POPS FOR THE PLAINS AND ABOVE FOR THE WESTERN MTNS.
INITIALLY THE AIRMASS IS WARM ENOUGH FOR JUST RAIN SHOWERS...BUT
SNOW POTENTIAL INCREASES WITH THE DEEPER TROFFING BY MIDWEEK.

ABOVE NORMAL TEMPS EXPECTED SUN/MON...WITH A TREND TOWARD NORMAL
BY MIDWEEK.

JKL

&&

.AVIATION...

PERSISTENT LOW LEVEL NE-E WINDS ALONG WITH SOME LIGHT SNOW AND
AREAS OF FOG WILL ALLOW FOR WIDESPREAD MVFR TO IFR CIGS TO PERSIST
TODAY. TAF SITES MAY OCCASIONALLY EXPERIENCE VFR THIS AFTN...BUT
AN APPROACHING DISTURBANCE FROM THE WEST WILL BRING HEAVIER SNOW
TO WESTERN PARTS BY LATE THIS AFTERNOON...AND MUCH OF THE AREA
TONIGHT. THIS SYSTEM WILL RESULT IN CONDITIONS DROPPING TO LIFR
FOR A PERIOD OF TIME...LIKELY AFFECTING KLVM...KBIL AND KSHR.
MOUNTAINS WILL BE OBSCURED. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 023 014/034 018/039 028/054 033/052 028/050 027/050
    4/S 65/S    10/B    00/B    22/W    22/O    22/W
LVM 031 019/035 019/042 030/053 032/052 026/049 024/046
    6/S 73/S    10/B    11/E    22/W    22/O    22/W
HDN 025 015/030 015/040 020/055 028/053 026/051 024/050
    6/S 65/S    20/B    00/B    22/W    22/O    22/W
MLS 017 005/022 013/033 019/048 026/047 025/047 024/040
    6/S 65/S    10/B    00/B    22/W    21/B    22/J
4BQ 023 010/024 012/040 019/052 028/054 025/049 023/041
    6/S 65/S    30/B    00/B    02/W    21/B    22/J
BHK 012 903/014 005/028 011/042 020/043 022/042 020/034
    6/S 65/S    20/B    01/B    22/W    21/B    22/J
SHR 027 016/029 010/041 018/056 027/053 026/050 024/050
    7/S 55/S    30/B    00/B    12/W    21/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 11 AM MST
      FRIDAY FOR ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 26, 4:42 AM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
442 AM MST THU FEB 26 2009

MTZ028>042-056>058-063>068-WYZ098-099-271145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
442 AM MST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MORE SNOW WILL MOVE INTO THE AREA FROM BILLINGS WEST THIS
AFTERNOON...AND OVERSPREAD THE REGION FROM WEST TO EAST TONIGHT.
THE SNOW WILL BE PRODUCED BY A PACIFIC STORM SYSTEM THAT WILL
APPROACH THE AREA TODAY AND MOVE EAST THROUGH NORTHERN WYOMING
TONIGHT. SNOW ACCUMULATIONS OVER THE LOWER ELEVATIONS AND THE
NORTHEAST BIG HORN MOUNTAINS WILL RANGE FROM 2 TO 5 INCHES THROUGH
TONIGHT. BETWEEN 6 INCHES AND A FOOT OF SNOW WILL OCCUR IN THE
ABSAROKA/BEARTOOTH AND CRAZY MOUNTAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR SNOW WILL CONTINUE OVER THE AREA THROUGH AT LEAST
FRIDAY MORNING. THE SYSTEM IS EXPECTED TO WIND DOWN DURING THE DAY
ON FRIDAY. HOWEVER THE EXACT TRACK AND TIMING OF THE SYSTEM IS STILL
UNCERTAIN. TRAVELERS AND OTHERS WITH OUTDOOR INTERESTS SHOULD PAY
CLOSE ATTENTION TO THE FORECASTS FOR ANY CHANGES TO THIS WINTER
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Treasure

When
February 26, 6:00 AM MST to February 27, 7:00 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Hysham and Sanders received 6 inches of snow.

Winter Storm, Absarokee / Beartooth Mountains

When
February 26, 12:00 PM MST to February 27, 7:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek, Monument Peak, and White Mill Snotels all received 12-15 inches of snow.

Winter Storm, Northern Park County

When
February 26, 1:00 PM MST to February 27, 12:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Willsall received between 8 and 12 inches of snow.

Winter Storm, Northern Sweet Grass

When
February 26, 2:00 PM MST to February 27, 10:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Melville received 6-7 inches of snow.

Winter Storm, Southern Wheatland

When
February 26, 2:00 PM MST to February 27, 4:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Harlowton reported 6 inches of snow.

Winter Storm, Beartooth Foothills

When
February 26, 2:00 PM MST to February 27, 8:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Areas south of Big Timber and Reedpoint(9 to 10 miles south) received around 9 inches of snow.

Winter Storm, Golden Valley

When
February 26, 3:00 PM MST to February 27, 4:00 AM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Ryegate and surrounding areas received 9-14 inches of snow.

Winter Storm, Yellowstone

When
February 26, 3:00 PM MST to February 27, 11:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Billings received 6 inches of snow.

Winter Storm, Northern Stillwater

When
February 26, 3:00 PM MST to February 27, 11:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Columbus and Nye received anywhere from 7-10 inches of snow with 6 inches reported 1.5 miles northeast of Park City.

Winter Storm, Musselshell

When
February 26, 4:00 PM MST to February 27, 7:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Roundup and Musselshell received 6 inches of snow.

Winter Storm, Northern Rosebud

When
February 26, 8:00 PM MST to February 27, 7:00 AM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Forsyth reported 6 inches of snow.

Winter Storm, Southern Rosebud

When
February 26, 8:00 PM MST to February 27, 10:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Ashland reported 6-8 inches of snow.

Winter Storm, Custer

When
February 26, 9:00 PM MST to February 27, 7:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Volborg received 6 inches of snow.

Winter Storm, Powder River

When
February 26, 9:00 PM MST to February 27, 1:00 PM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Broadus and Sonnette received 6 inches of snow.

Winter Storm, Carter

When
February 26, 11:00 PM MST to February 27, 10:00 AM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Albion and Ekalaka reported 6-8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153057, 153105, 153051, 153052, 153054, 153104, 153056, 153059, 153103, 153055, 153058, 153102, 153099, 153101, 153100.